North Carolina, 2018

Damaging Winds in North Carolina, June 10, 2018

June 10, 2018 · NWS RAH · 4 events in 3 counties and zones

Convection blossomed strongly near the intersection of a southward moving outflow boundary and a similar eastward moving boundary. The convection moved east along the boundary, with one cluster of storms becoming severe, producing a swath of wind damage from Orange county to Wake county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Convection blossomed strongly near the intersection of a southward moving outflow boundary and a similar eastward moving boundary. The convection moved east along the boundary, with one cluster of storms becoming severe, producing a swath of wind damage from Orange county to Wake county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 10, 9:13 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 10, 9:13 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1013 PM EDT Sun Jun 10 2018

.SYNOPSIS...
A trough of low pressure will move into central NC this evening,
then linger tonight. A cold front will move south through NC on
Monday, then stall over SC Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1012 PM Sunday...

Convection continues to form on a surface trough as it moves across
the CWA increasing in coverage and intensity during the last couple
of hours. Storms should remain below severe limits but if severe
storms were to occur the most likely area would be the extreme
northeast along the VA border. Otherwise, the HRRR has the best
handle on the current situation and it continues to weaken
convection as it moves eastward, with it ending before reaching I-
95. Overnight tonight, some patchy for or low stratus is possible
but coverage should be significantly reduced from previous nights.
Lows in the upper 60s to low 70s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 335 PM Sunday...

 Monday and Monday night, a sfc cold front, currently stalled across
the northern Mid Atlantic , will begin to move southward later
Monday and Monday night, thanks to a s/w rotating southward across
New England. The forcing along this front will interact with a moist
atmosphere in place. At this time, there appears that there will be
enough time for the atmosphere to destabilize sufficiently
(projected MLCAPE 1500-2000 J/kg) to support scattered-numerous
showers and storms. While the bulk of the convection should remain
below severe thresholds, initial storms out ahead of the main
convective band will have the best potential to produce locally
damaging wind gusts. Would not be surprised to see localized
flooding in urban areas with the convection as rainfall rates
expected to be torrential, and deep west-nw flow may lead to
training echoes, especially Monday night.

 Highs temperatures Monday dependent upon the hours of sun prior to
convection initiation. Appears that a large part of central NC
should see 6-8 hours of sunshine, leading to max temps well into the
80s to around 90 north half and lower 90s across the south.

 The cold front expected to move southward across central NC Monday
night. Northeasterly flow behind the front will advect a more stable
and cooler air mass. This should lead to a blanket of low clouds
with patchy light rain, mainly after 2 AM. Overnight temperatures
will vary from the mid 60s far north to around 70 across the south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 210 PM Sunday...

The leading edge of a cooler airmass will make its way southward on
Tuesday as surface high pressure migrates across New England. The
surface pattern will assume the appearance of a CAD event on Tuesday
as the front stalls across South Carolina. Highest chances for
convection will be in southern and eastern areas closest to the
frontal zone. Only lighter showers are expected across the remainder
(Piedmont) of the area, as overrunning/isentropic lift will be
nearly non-existent in the weak low level flow regime. The modestly
cooler airmass will be shallow and readily scoured by the passage of
a short wave and its associated surface front Tuesday night. Highs
on Tuesday will range from the upper 70s across the northern tier to
the lower 80s across the south. Convection will will taper down
Tuesday night as the front weakens with low level flow backing
around to southwest ahead of the approaching system.

There is some uncertainty as to timing of drying which will follow
the front moving across the area on Wednesday. Regardless, chance
for rain will be graduated from low chance northwest to good chances
in the Coastal Plain where moisture/instability will be greater.
Highs will rise back into the upper 80s and lower 90s as we expect
some sunshine due to at least modest drying in downslope flow.

Forecast uncertainty increases as we head into the late week and the
weekend. General troffing lingers over the east coast to maintain
the warmer than normal airmass and provide sufficient moisture to
produce diurnally driven convection each day.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 830 PM Sunday...

VFR conditions are generally expected to continue through the 24
hour TAF period, outside of any convection this evening and again
Monday afternoon and evening. Isolated to scattered showers and
storms are expected this evening, with the best chance across the
northern TAF sites (KGSO/KINT/KRDU/KRWI). The strongest storms will
produce gusty winds and IFR/LIFR conditions. Otherwise, with more of
a southwesterly to westerly low level wind overnight expect less in
the way of any fog and/or stratus (unless a given sites sees
any meaningful precip this evening).

The approach of a sfc front from the north should increase the
coverage of showers and t-storms across central NC compared to the
past few days. At this time, the timing favors late Monday afternoon
into most of Monday night. Thus, expect increasing coverage of
showers and storms on Monday afternoon into the evening, with lower
cigs expected to move into the area behind the front on Monday
evening/night (generally after the 24 hour TAF period).

Outlook: Ceilings are expected to lower to low end MVFR/IFR
parameters, with a LIFR ceilings probable between 09Z-16Z Tuesday
along with a continued high threat of showers and isolated storms.
At this time the IFR/low end MVFR ceilings should persist through
Tuesday night. A gradual improvement in ceilings is anticipated by
late Wednesday into Wednesday night. VFR conditions should dominate
most of Thursday and Friday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BSD/MWS
NEAR TERM...Ellis
SHORT TERM...WSS
LONG TERM...mlm/Franklin
AVIATION...BSD/WSS
Hazardous weather outlook, Jun 10, 9:22 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1022 AM EDT Sun Jun 10 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1022 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms on Monday will result in locally
heavy rainfall and an associated risk of flooding, particularly in
urban and poor drainage areas. Strong to severe wind gusts may also
accompany the most intense thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 9:12 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1012 PM EDT SUN JUN 10 2018

NCZ008>010-110315-
Vance NC-Warren NC-Granville NC-
1012 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT VANCE...WARREN AND NORTHERN
GRANVILLE COUNTIES UNTIL 1115 PM EDT...

At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Stovall,
Middleburg, Macon, Gillburg and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3654 7790 3644 7792 3638 7791 3630 7794
      3620 7801 3621 7805 3621 7811 3625 7813
      3624 7816 3626 7817 3625 7819 3627 7831
      3624 7834 3631 7880 3654 7866
TIME...MOT...LOC 0211Z 282DEG 23KT 3637 7850

77
Special weather statement, Jun 10, 9:20 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1020 PM EDT SUN JUN 10 2018

NCZ039-040-110315-
Chatham NC-Randolph NC-
1020 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH AND
WESTERN CHATHAM COUNTIES UNTIL 1115 PM EDT...

At 1020 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Asheboro, North Carolina Zoo, Siler City, Goldston, Ramseur,
Franklinville, Staley, Harpers Crossroads, Coleridge and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3579 7983 3585 7935 3584 7929 3584 7927
      3554 7928 3553 7928 3554 7929 3555 7928
      3556 7929 3554 7932 3553 7931 3552 7935
      3557 7984
TIME...MOT...LOC 0220Z 273DEG 21KT 3567 7972

77
Special weather statement, Jun 10, 9:21 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT SUN JUN 10 2018

NCZ074-075-110300-
Moore NC-Montgomery NC-
1021 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE AND
MONTGOMERY COUNTIES UNTIL 1100 PM EDT...

At 1021 PM EDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Troy, Badin Lake, Biscoe, Robbins, Star, Candor, Steeds, Eldorado,
Eagle Springs and Whip-O-Will Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8010 3551 7990 3551 7955 3522 7958
      3529 8009 3532 8008 3534 8007 3536 8007
      3537 8005 3539 8007 3540 8009
TIME...MOT...LOC 0221Z 273DEG 21KT 3538 8001

77
Special weather statement, Jun 10, 9:21 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT SUN JUN 10 2018

NCZ022>024-110315-
Guilford NC-Alamance NC-Orange NC-
1021 PM EDT SUN JUN 10 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ALAMANCE...ORANGE AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 1115 PM
EDT...

At 1021 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near McLeansville, or 9 miles east of
Greensboro, moving east at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, Chapel Hill, Burlington, Graham, Hillsborough, Carrboro,
Mebane, McLeansville, Elon College and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3593 7900 3594 7975 3612 7976 3623 7895
TIME...MOT...LOC 0221Z 267DEG 11KT 3604 7967

Ellis
Special weather statement, Jun 10, 9:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1058 PM EDT SUN JUN 10 2018

NCZ039-040-074>076-110400-
Lee NC-Chatham NC-Randolph NC-Moore NC-Montgomery NC-
1058 PM EDT SUN JUN 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOORE...NORTHEASTERN
MONTGOMERY...SOUTHEASTERN RANDOLPH...LEE AND CHATHAM COUNTIES UNTIL
MIDNIGHT EDT...

At 1057 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Siler City to 12 miles
west of Goldston to near Troy. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Sanford, Southern Pines, Pittsboro, Troy, Carthage, Siler City,
Pinehurst, Biscoe, Goldston and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3567 7966 3584 7954 3584 7924 3586 7925
      3587 7925 3587 7916 3586 7908 3587 7891
      3561 7899 3558 7892 3532 7916 3519 7934
      3529 7996
TIME...MOT...LOC 0257Z 266DEG 16KT 3579 7945 3565 7953 3533 7985

77
Special weather statement, Jun 10, 10:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1109 PM EDT SUN JUN 10 2018

NCZ008-023>026-041-110415-
Franklin NC-Durham NC-Alamance NC-Wake NC-Granville NC-Orange NC-
1109 PM EDT SUN JUN 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ALAMANCE...ORANGE...SOUTHERN GRANVILLE...NORTHWESTERN WAKE...DURHAM
AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 1215 AM EDT...

At 1109 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 10 miles south of Graham to
near Durham. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Creedmoor, Wake
Forest, Carrboro, Butner and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3614 7832 3580 7853 3582 7892 3587 7891
      3586 7908 3588 7925 3586 7925 3585 7924
      3585 7948 3615 7920
TIME...MOT...LOC 0309Z 277DEG 19KT 3591 7935 3599 7884

77

The radar

The Raleigh/Durham radar (KRAX), 62 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 10, 10:40 PM EST to 10:45 PM EST
Where
Orange County, 1.49 mi SSE of Calvander to 3.43 mi ESE of Blackwood
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.910, -79.110

Several trees were blown down along a swath from Carrboro to Chapel Hill. Two of the trees fell on residences, one at 123 Priestly Creek Drive and the other at 115 Bruton Drive.

Thunderstorm Wind, Durham

When
June 10, 10:46 PM EST
Where
Durham County, 3.97 mi W of West Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.990, -78.990

Power lines were blown down approximately 4 miles west-northwest of Durham.

Thunderstorm Wind, Durham

When
June 10, 11:05 PM EST
Where
Durham County, 1.12 mi W of Genlee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.880, -78.900

One tree was snapped by thunderstorm winds in a homeowner's yard along Monarch Way.

Thunderstorm Wind, Wake

When
June 10, 11:10 PM EST to 11:25 PM EST
Where
Wake County, 4.15 mi N of Bayleaf to 2.76 mi N of Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
35.990, -78.650

A couple of trees were blown down along a swath from the Shinleaf Campground at Falls Lake to Old Highway 98.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768872, 768873, 768874, 768875.